Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Aberdeen, SD

July 22, 2016Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 4:20 PM MDT for Corson County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 4:20 PM MDT (22:20 UTC)
Expired
Jul 22, 2016, 5:00 PM MDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:25 PM MDTHAIL 16 Se Mcintosh, SDRADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:06 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KABR 222220
SVRABR
SDC031-222300-
/O.NEW.KABR.SV.W.0138.160722T2220Z-160722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM MDT

* AT 420 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BULLHEAD...OR 19 MILES WEST OF MCLAUGHLIN...MOVING NORTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER AROUND 445 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10088 4593 10081 4575 10119 4581 10134
      4595 10124
TIME...MOT...LOC 2220Z 228DEG 19KT 4582 10121 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
753 
WWUS53 KABR 222245
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
445 PM MDT FRI JUL 22 2016

SDC031-222300-
/O.CON.KABR.SV.W.0138.000000T0000Z-160722T2300Z/
CORSON SD-
445 PM MDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL CORSON COUNTY...

AT 444 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALKER...OR 11
MILES SOUTHWEST OF SELFRIDGE...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10088 4593 10081 4575 10119 4581 10134
      4595 10124
TIME...MOT...LOC 2244Z 221DEG 18KT 4592 10110 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
268 
WWUS53 KABR 222259
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
459 PM MDT FRI JUL 22 2016

SDC031-222309-
/O.EXP.KABR.SV.W.0138.000000T0000Z-160722T2300Z/
CORSON SD-
459 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CORSON COUNTY
WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4595 10088 4593 10081 4575 10119 4581 10134
      4595 10124
TIME...MOT...LOC 2257Z 228DEG 19KT 4592 10110 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:06 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 22, 2:06 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
306 PM CDT FRI JUL 22 2016

.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016

Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.

More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY.  This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest.  However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.

On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.

.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016

The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region.  Several systems look
to move through during the period with the models all over the place
concerning pcpn chances.  For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016

Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.

&&

.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.

MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Jul 22, 4:13 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT FRI JUL 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE
AREA ONCE AGAIN TODAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO
THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jul 22, 3:12 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 ENE BURDETTE          44.75N 98.68W
07/22/2016  E1.75 INCH       SPINK              SD   PUBLIC

            PHOTO VIA SOCIAL MEDIA. .

&&

RL
Local storm report, Jul 22, 3:21 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 SSW REDFIELD          44.82N 98.56W
07/22/2016  E1.50 INCH       SPINK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME APPROXIMATE.

&&

RL
Local storm report, Jul 22, 3:23 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             TULARE                  44.74N 98.51W
07/22/2016  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

            .

&&

RL
Local storm report, Jul 22, 3:33 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N CRESBARD            45.23N 98.95W
07/22/2016  E1.50 INCH       FAULK              SD   PUBLIC

            SOCIAL MEDIA PHOTO. APPROXIMATE TIME.

&&

RL
Local storm report, Jul 22, 3:58 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             TULARE                  44.74N 98.50W
07/22/2016  E1.75 INCH       SPINK              SD   PUBLIC

            ESTIMATED SIZE FROM SOCIAL MEDIA PHOTO.
            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jul 22, 4:14 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
514 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ISABEL                  45.40N 101.43W
07/22/2016  E1.50 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:06 AM MDTSpecial Weather StatementABRCampbell24 min
Jul 22, 11:43 AM MDTSevere Thunderstorm WarningABRCampbell, McPherson35 min
Jul 22, 12:15 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 22, 12:48 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson42 min
Jul 22, 1:19 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink41 min
Jul 22, 1:55 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink50 min
Jul 22, 2:10 PM MDTSevere Thunderstorm WarningABRFaulk, Hand35 min
Jul 22, 2:24 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Spink51 min
Jul 22, 2:59 PM MDTSevere Thunderstorm WarningABRHand, Spink61 min
Jul 22, 3:48 PM MDTSevere Thunderstorm WarningABRCorson, Dewey42 min
Jul 22, 4:28 PM MDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jul 22, 4:33 PM MDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Jul 22, 4:52 PM MDTSevere Thunderstorm WarningABRCorson, Dewey68 min
Jul 22, 5:28 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Jul 22, 5:59 PM MDTFlash Flood WarningABRCorson, Dewey6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.